Texas, 2014Dust Storm in Texas, March 18, 2014
March 18, 2014 · NWS AMA · 11 events in 11 counties and zones
A cold front moved through the Texas Panhandle during the day on the 18th. Behind the cold front strong surface winds picked up dust causing lowered visibilities across the Panhandle.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the Texas Panhandle during the day on the 18th. Behind the cold front strong surface winds picked up dust causing lowered visibilities across the Panhandle. Visibilities degraded to less than a quarter mile at: Dalhart (Dallam and County); Stratford (Sherman County); Spearman (Hansford County); Perryton (Ochiltree County); Dumas (Moore County); Borger (Hutchinson County); Miami (Roberts County); Panhandle (Carson County); Pampa (Gray County); Wheeler (Wheeler County); and Amarillo (Potter County). By 6:30 PM CST, the strong winds across the Texas Panhandle weakened and brought an end to dust storm conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 18, 11:03 AM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Mar 18, 11:03 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1203 PM CDT TUE MAR 18 2014
.DISCUSSION...
WINDS A LITTLE SLOWER TO GET GOING BUT STILL LOOKS WELL FORECAST FOR
A WINDY PANHANDLE AFTERNOON. BASED ON THE SLOWER START AND ALL MODEL
GUIDANCE SEEMS TO HOLD ONTO STRONGER WINDS A LITTLE LONGER...HAVE
EXTENDED WIND...DUST ADVISORIES AND RED FLAG WARNINGS A FEW MORE
HOURS INTO EARLY EVENING. OTHERWISE...MINOR TWEAKS TO THE FORECAST
FOR MAX TEMPERATURES. ALSO ADDED AN AREA OF BLOWING DUST FOR THE
EXTREME SOUTHWEST PANHANDLE DUE TO DUST PLUME ALREADY INDICATED ON
SATELLITE IMAGERY.
GARCIA
&&
.AVIATION...
18Z TAF CYCLE
WINDS BEGINNING TO INCREASE ACROSS THE AREA. NORTHWEST WINDS OF 25 TO
30KTS EXPECTED AT ALL TAF SITES WITH GUSTS NEAR 35 TO 40. HAVE
EXTENDED WINDS TIL AROUND 02Z TIME FRAME AS THE TIGHTENING PRESSURE
GRADIENT IS FORECAST TO GO A LITTLE LONGER INTO THE EVENING. OTHER
AVIATION THREAT WILL BE BLOWING DUST AND HAVE INCLUDED TEMPO GROUPS
FOR LOWER VISIBILITIES FOR MUCH OF THE AFTERNOON FROM 20Z TO 00Z.
WINDS WILL BEGIN TO DIMINISH AFTER 02Z AND VFR CONDITIONS ARE
FORECAST FOR THE REMAINDER OF THE TAF PERIOD.
GARCIA
&&
.PREV DISCUSSION... /ISSUED 631 AM CDT TUE MAR 18 2014/
AVIATION...
12Z TAF CYCLE
COLD FRONT MOVING THROUGH THE SOUTHERN TEXAS PANHANDLE WITH WINDS
SHIFTING TO THE NORTHWEST AND NORTH AT ALL THREE TAF SITES NOW.
SPEEDS CURRENTLY 5 TO 15 KNOTS...BUT STRONGER WINDS SHOULD BE MIXING
DOWN TO THE SURFACE BY MID MORNING OR SO. EXPECTING SPEEDS TO
INCREASE TO AROUND 20 TO 35 KNOTS WITH GUSTS NEAR 30 TO 40 KNOTS BY
15Z TO 17Z TODAY. BLOWING DUST WILL MOST LIKELY AFFECT THE DALHART
AND GUYMON TAF SITES WITH VISIBILITIES POSSIBLY BEING REDUCED TO ONE
MILE AT TIMES BETWEEN 16Z AND 21Z TODAY. OTHERWISE...VISIBILITIES AT
THE THREE TAF SITES SHOULD BE AROUND THREE TO FIVE MILES IN BLOWING
DUST. VFR CEILINGS WITH ONLY FEW TO SCATTERED HIGH LEVEL CLOUDS.
NORTHWEST WINDS EXPECTED TO DIMINISH AT ALL THREE TAF SITES BETWEEN
00Z AND 05Z WEDNESDAY TO AROUND 10 KNOTS OR LESS.
SCHNEIDER
PREV DISCUSSION... /ISSUED 403 AM CDT TUE MAR 18 2014/
DISCUSSION...
A DYNAMIC SPRING-LIKE MID LATITUDE CYCLONE WILL PASS NORTH OF THE
PANHANDLES TODAY. WIND AND BLOWING DUST ADVISORIES...AS WELL AS RED
FLAG WARNINGS HAVE BEEN POSTED FOR PORTIONS OF THE PANHANDLES.
THE INITIAL WIND SHIFT ASSOCIATED WITH A STRONG COLD FRONT HAS
ALREADY MOVED SOUTHWARD INTO THE OKLAHOMA PANHANDLE. GRADIENTS AND
WIND FIELDS WILL INCREASE MARKEDLY AFTER SUNRISE AS THE PARENT
CYCLONE EJECTS EASTWARD OVER THE CENTRAL PLAINS. VIRTUALLY ALL MODEL
SOLUTIONS SUPPORT THE ONSET OF ADVISORY LEVEL WINDS /SUSTAINED 35
MPH OR GREATER/ FIRST OVER THE WESTERN OKLAHOMA PANHANDLE...THEN
SPREADING SOUTHEASTWARD TOWARD THE EAST-CENTRAL PANHANDLE BY MID
AFTERNOON. MSLP GRADIENTS APPROACHING 6 MB/100 NM MAY ACTUALLY
SUPPORT LOCALIZED HIGH WINDS /SUSTAINED 40 MPH OR GUSTS NEAR 60
MPH/...ESPECIALLY OVER THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE.
TRENDS TOWARD SUCH SPEEDS WILL BE CLOSELY MONITORED. GIVEN THE
TRAJECTORY OF THE LOWER TROPOSPHERIC WIND MAXIMUM...EXPECT BLOWING
DUST TO EMERGE FROM WHAT HAS BEEN A PROLIFIC SOURCE REGION OF LATE
OVER SOUTHEASTERN COLORADO/SOUTHWEST KANSAS. THUS A BLOWING DUST
ADVISORY FOR VISIBILITIES LESS THAN 1 MILE WILL BE CONCURRENT WITH
THE WIND ADVISORY.
WINDS WILL TAPER QUICKLY BY EARLY EVENING AS MSLP GRADIENTS RELAX
AND A COOL/DRY PACIFIC AIRMASS SETTLES OVER THE ROCKIES AND ONTO THE
SOUTHERN PLAINS. THE REMAINDER OF THE WEEK WILL THEN BE
CHARACTERIZED BY A NOTABLE WARM UP WITHIN A RENEWED DOWNSLOPE REGIME
THURSDAY...FOLLOWED BY YET ANOTHER COLD FRONTAL PASSAGE FRIDAY.
UNFORTUNATELY...PRECIPITATION CHANCES CONTINUE TO LOOK SLIM TO NONE
THROUGHOUT THE PERIOD.
FIRE WEATHER...
A RED FLAG WARNING HAS BEEN ISSUED FOR THE SOUTHWEST/SOUTHERN TEXAS
PANHANDLE. TODAY/S SYNOPTIC PATTERN RESEMBLES A KNOWN CRITICAL FIRE
PATTERN FOR THE SOUTHERN PLAINS...BUT IS MAINLY LIMITED BY A LACK OF
PRONOUNCED POSITIVE TEMPERATURE ANOMALIES AND THE ASSOCIATED EARLY
ONSET OF COLD AIR ADVECTION. THAT SAID...DOWNSLOPE BREEZES OVERNIGHT
HAVE RESULTED IN PERSISTENT MILD NIGHTTIME TEMPERATURES AND
VIRTUALLY NO RECOVERY OF HUMIDITY. THUS THE ONSET OF CRITICAL FIRE
WEATHER WITHIN THE PRE-FRONTAL WARM/DRY SECTOR IS EXPECTED BY MID
MORNING AS WIND FIELDS INCREASE. ALTHOUGH THE THERMAL RIDGE /WHICH
DID IN FACT SUPPORT A LARGE WILDLAND FIRE NEAR THE TEXAS/NEW MEXICO
STATE LINE YESTERDAY/ WILL BE WEAKENED AND SUPPRESSED RELATIVE TO 24
HOURS AGO...TEMPERATURES WILL STILL WARM TO NEAR AND/OR SOME 5
DEGREES ABOVE SEASONAL AVERAGES OVER THE WARNED AREA. THIS INCLUDES
AREAS WITH FUELS CHARACTERIZED BY ERC/S APPROACHING OR LOCALLY
EXCEEDING 90TH PERCENTILE VALUES WITH A RECENT HISTORY OF TRENDING
FIRE ACTIVITY. SIGNIFICANT FIRE POTENTIAL WILL LIKELY BE GREATER JUST
SOUTH OF THE FORECAST AREA WITHIN WARMER PRE-FRONTAL CONDITIONS.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...BLOWING DUST ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: CARSON...DALLAM...GRAY...HANSFORD...
HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...
OCHILTREE...ROBERTS...SHERMAN...WHEELER.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CARSON...DALLAM...GRAY...HANSFORD...HARTLEY...
HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
ROBERTS...SHERMAN...WHEELER.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...COLLINGSWORTH...DEAF SMITH...DONLEY...
OLDHAM...POTTER...RANDALL.
OK...BLOWING DUST ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&Hazardous weather outlook, Mar 18, 3:07 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
407 AM CDT TUE MAR 18 2014
OKZ001>003-TXZ001>020-182100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
407 AM CDT TUE MAR 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
STRONG NORTHWESTERLY WINDS SUSTAINED AT SPEEDS AROUND 35 MPH WITH
GUSTS NEAR 50 MPH WILL IMPACT THE OKLAHOMA PANHANDLE AS WELL AS THE
NORTHERN AND EAST-CENTRAL TEXAS PANHANDLE TODAY. THESE WINDS WILL
RESULT IN AREAS OF REDUCED VISIBILITY IN BLOWING DUST.
IN ADDITION...CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR OVER THE
SOUTHWEST AND THE SOUTHERN TEXAS PANHANDLE TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ELEVATED FIRE WEATHER MAY AGAIN DEVELOP THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD EXPECT CRITICAL
FIRE WEATHER TODAY OVER THE SOUTHWEST AND SOUTHERN TEXAS PANHANDLE...
AND ALSO SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS ON
THURSDAY.
In the hours before
Local storm report, Mar 18, 1:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CDT TUE MAR 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM DUST STORM 11 E DALHART 36.06N 102.32W
03/18/2014 DALLAM TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1400227
BUFFALODust Storm, Dallam
- When
- March 18, 2:00 PM CST to 6:25 PM CST
- Where
- Dallam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Less than a quarter mile visibility 11 miles east of Dalhart.
Dust Storm, Sherman
- When
- March 18, 2:00 PM CST to 6:25 PM CST
- Where
- Sherman forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
Less than a quarter mile visibility in Stratford.
Dust Storm, Carson
- When
- March 18, 2:00 PM CST to 6:25 PM CST
- Where
- Carson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Less than a quarter mile visibility 10 miles north Panhandle.
Dust Storm, Roberts
- When
- March 18, 2:00 PM CST to 6:25 PM CST
- Where
- Roberts forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
Less than a quarter mile visibility 25 miles southeast of Spearman.
Dust Storm, Hansford
- When
- March 18, 2:00 PM CST to 6:25 PM CST
- Where
- Hansford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
Less than a quarter mile visibility in Spearman.
Dust Storm, Ochiltree
- When
- March 18, 2:00 PM CST to 6:25 PM CST
- Where
- Ochiltree forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
Less than a quarter mile visibility in Perryton.
Dust Storm, Moore
- When
- March 18, 2:00 PM CST to 6:25 PM CST
- Where
- Moore forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Less than a quarter mile visibility in Dumas.
Dust Storm, Hutchinson
- When
- March 18, 2:00 PM CST to 6:25 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Less than a quarter mile visibility in Borger.
Dust Storm, Gray
- When
- March 18, 2:00 PM CST to 6:25 PM CST
- Where
- Gray forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Less than a quarter mile visibility in Pampa.
Dust Storm, Wheeler
- When
- March 18, 2:00 PM CST to 6:25 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
Less than a quarter mile visibility in Wheeler.
Dust Storm, Potter
- When
- March 18, 2:00 PM CST to 6:25 PM CST
- Where
- Potter forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Less than a quarter mile visibility in Amarillo.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Nebraska, March 18, 20141 death · 1 injured · 3 events
- Wildfire in Texas, March 18 to 19, 2014$190,000 · 1 event
- Winter Storm in Minnesota, March 18, 201415 events
- Winter Weather in Virginia, March 18, 201414 events
- Heavy Snow and Winter Weather in South Dakota, March 18, 201411 events
- Winter Storm in Nebraska, March 18, 20149 events
- High Wind in Colorado, March 18, 201460 kt wind · 9 events
- Winter Storm and Winter Weather in Nebraska, March 18, 20148 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 18, 20145 events
- Heavy Snow in South Dakota, March 18, 20143 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 18, 20142 events
- Winter Weather in Minnesota, March 18, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505012, 505013, 505016, 505017, 505018, 505019, 505020, 505022, 505023, 505024, 505025.